On the smoothing of the square-root exact penalty function for inequality constrained optimization

Zhiqing Meng, Chuangyin Dang, Xiaoqi Yang

Research output: Journal article publicationJournal articleAcademic researchpeer-review

25 Citations (Scopus)


In this paper we propose two methods for smoothing a nonsmooth square-root exact penalty function for inequality constrained optimization. Error estimations are obtained among the optimal objective function values of the smoothed penalty problem, of the nonsmooth penalty problem and of the original optimization problem. We develop an algorithm for solving the optimization problem based on the smoothed penalty function and prove the convergence of the algorithm. The efficiency of the smoothed penalty function is illustrated with some numerical examples, which show that the algorithm seems efficient.
Original languageEnglish
Pages (from-to)375-398
Number of pages24
JournalComputational Optimization and Applications
Issue number3
Publication statusPublished - 1 Nov 2006


  • ε-feasible solution
  • Constrained optimization
  • Exact penalty function
  • Optimal solution
  • Penalty function
  • Smoothing method

ASJC Scopus subject areas

  • Control and Optimization
  • Computational Mathematics
  • Applied Mathematics

Cite this